Alert archive / Iowa / Wind Advisories in 2024
Wind Advisory 9, NWS Quad Cities, IA
NWS Quad Cities, IA issued this wind advisory at Nov 18, 2024, 8:10 PM CST for 21 counties in Iowa; 10 counties in Illinois; Clark County, Scotland County, Missouri. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Nov 18, 2024, 8:10 PM CST (02:10 UTC)
- Expired
- Nov 19, 2024, 6:00 AM CST
- In force
- 10 hr
- Issued by
- NWS Quad Cities, IA
All 33 counties
Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Bureau County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Warren County, IL, Whiteside County, IL, Clark County, MO, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 52 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.2 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 617 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 400 m²/s²
- 0-3 km storm-relative helicity
- 395 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
302 WWUS73 KDVN 190210 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 810 PM CST Mon Nov 18 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ009-015>018- 024>026-034-035-MOZ009-010-190900- /O.NEW.KDVN.WI.Y.0009.241119T0210Z-241119T0900Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Whiteside-Rock Island-Henry IL- Bureau-Putnam-Mercer-Henderson-Warren-Hancock-McDonough-Scotland- Clark- Including the cities of Carthage, Manchester, Burlington, Fairfield, Macomb, Sigourney, Cedar Rapids, Mount Pleasant, Rock Island, Sterling, Aledo, Anamosa, Washington, Davenport, Oquawka, Wapello, Dubuque, Moline, Independence, Maquoketa, Vinton, Muscatine, Keosauqua, Marengo, Kahoka, Geneseo, Bettendorf, Iowa City, Princeton, Hennepin, Fort Madison, Tipton, Memphis, Clinton, and Monmouth 810 PM CST Mon Nov 18 2024 ...WIND ADVISORY IN EFFECT UNTIL 3 AM CST TUESDAY... * WHAT...South to southeast winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Portions of north central, northwest, and west central Illinois, east central, northeast, and southeast Iowa, and northeast Missouri. * WHEN...Until 3 AM CST Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Ervin
2 follow-up statements
272 WWUS73 KDVN 190831 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 231 AM CST Tue Nov 19 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ009-015>018- 024>026-034-035-MOZ009-010-191200- /O.EXT.KDVN.WI.Y.0009.000000T0000Z-241119T1200Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Whiteside-Rock Island-Henry IL- Bureau-Putnam-Mercer-Henderson-Warren-Hancock-McDonough-Scotland- Clark- Including the cities of Fairfield, Mount Pleasant, Burlington, Memphis, Independence, Bettendorf, Princeton, Oquawka, Washington, Sterling, Keosauqua, Rock Island, Macomb, Wapello, Hennepin, Moline, Maquoketa, Aledo, Kahoka, Iowa City, Muscatine, Cedar Rapids, Marengo, Tipton, Dubuque, Monmouth, Fort Madison, Anamosa, Sigourney, Carthage, Vinton, Clinton, Geneseo, Davenport, and Manchester 231 AM CST Tue Nov 19 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING... * WHAT...South to southwest winds 20 to 30 mph with gusts up to 50 mph. Lingering showers may also produce enhanced wind gusts. * WHERE...Portions of north central, northwest, and west central Illinois, east central, northeast, and southeast Iowa, and northeast Missouri. * WHEN...Until 6 AM CST early this morning. * IMPACTS...Gusty winds will blow around unsecured objects and holiday decorations. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Passing showers may also produce enhanced wind gusts. && $$ 12
623 WWUS73 KDVN 191158 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 558 AM CST Tue Nov 19 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ009-015>018- 024>026-034-035-MOZ009-010-191300- /O.EXP.KDVN.WI.Y.0009.000000T0000Z-241119T1200Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Whiteside-Rock Island-Henry IL- Bureau-Putnam-Mercer-Henderson-Warren-Hancock-McDonough-Scotland- Clark- Including the cities of Fairfield, Mount Pleasant, Burlington, Memphis, Independence, Bettendorf, Princeton, Oquawka, Washington, Sterling, Keosauqua, Rock Island, Macomb, Wapello, Hennepin, Moline, Maquoketa, Aledo, Kahoka, Iowa City, Muscatine, Cedar Rapids, Marengo, Tipton, Dubuque, Monmouth, Fort Madison, Anamosa, Sigourney, Carthage, Vinton, Clinton, Geneseo, Davenport, and Manchester 558 AM CST Tue Nov 19 2024 ...WIND ADVISORY WILL EXPIRE AT 6 AM CST EARLY THIS MORNING... Wind speeds have diminished some and thus the advisory will be allowed to expire. However, wind gusts up to 40 MPH will still be possible at times through the morning. $$ 12
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this wind advisory went out at Nov 18, 5:24 PM CST, 2 hours 46 minutes earlier. Its key messages:
- A few strong storms or rain showers are possible tonight. If a severe storm would occur, the primary risk looks to be wind.
- A prolonged period of windy conditions will be seen through Friday. Winds tonight may gust up to 50 mph with rain showers and any isolated thunderstorm.
- Clipper-type systems on Wednesday and over the weekend may result in light snow showers or flurries being seen. The very warm ground will result in any snow melting on contact.
Area forecast discussion, Nov 18, 5:24 PM CST, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 524 PM CST Mon Nov 18 2024 .KEY MESSAGES... - A few strong storms or rain showers are possible tonight. If a severe storm would occur, the primary risk looks to be wind. - A prolonged period of windy conditions will be seen through Friday. Winds tonight may gust up to 50 mph with rain showers and any isolated thunderstorm. - Clipper-type systems on Wednesday and over the weekend may result in light snow showers or flurries being seen. The very warm ground will result in any snow melting on contact. && .SHORT TERM /THROUGH TUESDAY/... Issued at 219 PM CST Mon Nov 18 2024 The main rain shield will exit the area late this afternoon with two additional rounds of rain tonight. So far there has been no reported thunder or observed lightning across the area or in Missouri. There is a small dry slot ahead of the convection along the KS/MO border. This convection which would have the best chances to produce any thunder (albeit 10% chance) would reach the area this evening and move rapidly through overnight. Sustained gradient wind should be in the 20-35 mph range. Winds just off the surface will increase to 60-70 mph overnight. Thus any rain shower or small thunderstorm would have the potential to pull that higher momentum air down and produce localized gusts of 50 mph. A short duration wind advisory from 7 PM to 4 AM Tuesday was considered. However, given the potential transient nature of the 45+ mph wind gusts with the convection and the likely gradient winds being lower than advisory criteria, no wind headlines will be issued. Instead, a carefully worded SPS will be issued to emphasize the transient nature of the higher wind gusts. Rain will end from west to east after midnight but the windy conditions will continue. Windy conditions will be seen across the area Tuesday with clouds and cooler temperatures. It is possible that the daytime high 'may' occur during the morning hours with steady or slowly falling temperatures in the afternoon. The biggest impact Tuesday will be the winds. Winds are expected to gust up to 35 mph at times which may blow loose objects around and make driving difficult. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... Issued at 219 PM CST Mon Nov 18 2024 Tuesday night through Wednesday night Assessment...high confidence on windy conditions and temperatures below normal. Medium to high confidence on mixed precipitation occurring. Windy but colder conditions will be seen across the area Tuesday night and Wednesday. Winds may gust up to 30 mph at times. On Wednesday, the first of two clipper-type systems will move through the Midwest. This clipper system will originate from the occluded system low over Saskatchewan/Manitoba Provinces and race southeast into the Ohio Valley. Moisture is somewhat sparse ahead of the system so precipitation amounts will be quite light. Give the colder air at the surface and the cold core aloft arriving, showers in the form of a rain/snow mix or pure snow showers are very possible. However, the ground is still extremely warm (mid 40s to mid 50s) so given the light nature of the expected precipitation, any snow would melt on contact. Thursday through Sunday Assessment...high confidence on below normal temperatures. The model consensus has dry conditions for the late week and weekend. The combination of cyclonic flow and the cold core aloft temperatures will keep plenty of clouds around the area Thursday through Friday before some clearing in the form on high pressure occurs over the weekend. Although the model consensus has dry conditions, the cyclonic flow and cold temperatures aloft raises the possibility of some errant sprinkles or flurries occurring. This may get better refined over the next couple of days as we get into the time frame of the higher resolution models. The bigger weather impact Thursday into Friday looks to be the continuation of windy conditions. Winds gusting up to 30 or even 35 mph should be common on Thursday with gusts to 25 mph on Friday. Sunday night and Monday Assessment...medium confidence regarding precipitation chances A clipper-type system will move through the Midwest late Sunday night into Monday. The better forcing is Minnesota into Wisconsin which thus have the better precipitation chances. Interestingly, the deterministic GFS/ICON models are the furthest south while the ECMWF/CMC are much further north. The ensemble members of all models have a majority pointing to MN/WI for precipitation with Sunday night dry for the immediate area. Given the discrepancies regarding track, the model consensus has a 20% chance of precipitation late Sunday night and Monday along/east of the Mississippi. Precipitation type looks to be in the form of rain showers given the warmer temperatures. && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 520 PM CST Mon Nov 18 2024 A strong storm system moving to the west of the area tonight will bring one more round of widespread showers to the area this evening into early overnight. While strong south to southeast winds will blow continually all evening at 15 to 30 kts, these showers have the potential for 35 to 45 kt gusts with them later tonight, and this wind and visibility drop in showers has been included in a tempo group at all sites generally between 02z and 07z. After the showers move through and end (a quick process tonight under 2 hours), a period of windy south winds and MVFR to VFR cigs is expected until morning, when winds shift to the west and a higher MVFR to lower VFR stratocumulus deck flows over the region. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && SHORT TERM...08 LONG TERM...08 AVIATION...Ervin
Hazardous weather outlook, Nov 18, 2:49 PM CST, 5 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 249 PM CST Mon Nov 18 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-192100- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 249 PM CST Mon Nov 18 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Sustained winds of 20 to 35 mph will be seen across the area tonight. A band of showers, and possibly a couple of thunderstorms, will move through the area between 7 PM and 3 AM. During the passage of this band of convection, brief localized wind gusts up to 50 mph will be possible. Right now the most likely area to see brief localized wind gusts up to 50 mph are generally south of a line from Sterling, Illinois to Fairfield, Iowa. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Windy conditions will be seen Tuesday through Friday across the area. Winds may gust up to 35 mph on Tuesday with 30 mph gusts Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Reports of wind gusts over 40 mph will be appreciated. GENERAL STORM MOTION OF THE DAY: To the northeast at 50 to 55 mph.
In the hours before
Special weather statement, Nov 18, 2:42 PM CST, 5 hours 28 minutes before
Special Weather Statement National Weather Service Quad Cities IA IL 242 PM CST Mon Nov 18 2024 IAZ067-068-078-087>089-098-099-ILZ009-015>018-024>026-034-035- MOZ009-010-190900- Muscatine-Scott-Louisa-Jefferson-Henry IA-Des Moines-Van Buren- Lee-Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- Including the cities of Muscatine, Davenport, Bettendorf, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka 242 PM CST Mon Nov 18 2024 ...Brief very strong winds possible tonight... Winds will gradually increase to 20 to 30 mph with gusts to 35 mph through early evening and continue overnight. A band of showers, and possibly a couple of thunderstorms, will move through the area between 7 PM and 3 AM. During the passage of this band of convection, brief localized wind gusts up to 50 mph will be possible. Right now the most likely area to see brief localized wind gusts up to 50 mph are generally south of a line from Sterling, Illinois to Fairfield, Iowa.
Special weather statement, Nov 18, 7:31 PM CST, 39 minutes before
Special Weather Statement National Weather Service Quad Cities IA IL 731 PM CST Mon Nov 18 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-190600- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka 731 PM CST Mon Nov 18 2024 ...Brief very strong winds possible tonight... Southeast winds will gradually increase to 20 to 30 mph with gusts to 40 mph through late evening into the overnight. A band of showers, and possibly a couple of thunderstorms, will move through the area between 7 PM and 3 AM. During the passage of this band of convection, brief localized wind gusts up to 50 mph will be possible. Right now the most likely area to see brief localized wind gusts up to 50 mph are generally south of a line from Sterling, Illinois to Fairfield, Iowa.
Nearby
Wind Advisories in Iowa, 2024Wind Advisories in Illinois, 2024Wind Advisories in Missouri, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.